On October 5, I reported a recall of three lots of methylprednisolone acetate manufactured by the New England Compounding Center that could impact Migraine treatment. (See Methylprednisolone Recall Could Impact Migraine Treatment.) Methylprednisolone is sometimes used in nerve block injections for Migraine, so we all needed to be aware of the recall if we were considering this treatment.
Today, the FDA has issued an additional statement through their Medwatch program. To be sure you have all the available information, here’s information about that statement:
FDA Statement on Fungal Meningitis Outbreak: Additional Patient Notification Advised
AUDIENCE: Pharmacists, Risk Managers, Pain Medicine
ISSUE: As a result of the ongoing investigation of New England Compounding Center (NECC), a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified through active surveillance and reported to FDA. Triamcinolone acetonide is a type of steroid injectable product made by NECC. The cases of meningitis identified to date have been associated with methylprednisolone acetate, another similar steroid injectable product.
In addition, two transplant patients with Aspergillus fumigatus infection who were administered NECC cardioplegic solution during surgery have been reported. Investigation of these patients is ongoing; and there may be other explanations for their Aspergillus infection. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart.
BACKGROUND: On October 4, the FDA advised providers to not use any NECC products. On October 6, NECC announced a recall of all its products. See the complete list of all products subject to this recall. The FDA had previously issued guidance for medical professionals that all products distributed by NECC should be retained, secured, and withheld from use.
RECOMMENDATION: FDA advises healthcare professionals to follow-up with patients who were administered any injectable medication from or produced by NECC, including injectable ophthalmic drugs used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012. Healthcare professionals and medical care organizations should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct patients to contact their healthcare provider immediately if they experience any of these symptoms.
FDA advises healthcare professionals and patients to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Healthcare professionals may dial FDA’s Drug Information Line at 855-543-DRUG (3784) and press * to get the most recent information regarding the meningitis recall and speak directly to a pharmacist.
Read the MedWatch alert, including a link to the FDA Statement, at: https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm323946.htm
At this time, the number of meningitis cases has increase to 214 cases in 15 states with 15 deaths. It’s estimated that approximately 14,000 people may have received injections with the contaminated methylprednisolone. Of course, safety is the most important issue. If you received any injections that you think may have contained methylprednisolone and are concerned, contact your doctor.
Get the latest Migraine and headache news, informational articles, tips for living well, and more in my free weekly newsletter. To subscribe, CLICK HERE.
Teri Robert is a leading patient educator and advocate and the author of Living Well with Migraine Disease and Headaches. A co-founder of the Alliance for Headache Disorders Advocacy and the American Headache and Migraine Association, she received the National Headache Foundation’s Patient Partners Award and a Distinguished Service Award from the American Headache Society. Teri can be found on her website, and blog, Facebook, Twitter, StumbleUpon, Pinterest, LinkedIn, and Google+.